Alert archive / Virginia / Tornado Warnings in 1998

Tornado Warning 16, NWS Wakefield, VA

June 15, 1998Goochland County, Virginia

NWS Wakefield, VA issued this tornado warning at Jun 15, 1998, 5:12 PM EDT for Goochland County, Virginia. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1998, 5:12 PM EDT (21:12 UTC)
Expired
Jun 15, 1998, 5:45 PM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Goochland County, VA

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:20 PM EDTThunderstorm WindManakin, VASeveral trees down.
Jun 15, 5:21 PM EDTHail 0.75Manakin, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1998-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1998-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WFUS01 KAKQ 152114 RRA
TORAKQ
VAC075-152145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
512 PM EDT MON JUN 15 1998

THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN GOOCHLAND COUNTY IN CENTRAL VIRGINIA

* UNTIL 545 PM EDT

* AT 510 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A
  POSSIBLE TORNADO 8 MILES EAST OF GOOCHLAND OR 3 MILES SOUTHEAST OF
  OILVILLE MOVING EAST AT 35 MPH.

* THIS TORNADO WILL MOVE TOWARD MANAKIN-SABOT BY 515 PM

IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION

THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.

BC/NS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jun 15, 2:20 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 15, 2:20 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 PM EDT MON JUN 15 1998

WRKZNS SENT TO WBC/RDU VIA ADMAKQ.  WRKMAR SENT.

DISCN:
TNGT...SAT PIX SHW LOTS OF CU DVLPMT...AND SOME CLOUD STREETS DUE TO
RLTVLY STG UNIDIRECTIONAL WNDS THRU A DP LYR.  SOME CNVCTN W OF THE
MTNS TRACKING ENE WTH THE SRN EDGE OF THE UPRLVL SYSTEM.  WTR VPR PIX
SHW UPSTRM SYS OVR SERN CANADA LIFTING N...ALLOWING OH VALLEY SYSTEM TO
ALSO LIFT A LTL N.  ADAP SHWS BETTEWR LLVL CNVRGNC OVR NRN VA INTO MD
WHERE A SMALL SFC WV HAS FORMED.  ANTHR CNTR OVR SERN NC...AND SOME
ISOLD ACTIVITY OVR NRN NC AND WRN VA. MDLS SUGG A LLVL SPD MAX TRACKS
THRU DELMARVA THS EVE...AND BEST CHCS FOR MORE WDSPRD TSRA AND SVR LUK
TO STILL BE N OF RIC TO DELMARVA...ALTHO RIC TO HMPTN RDS AND NERN NC
SHUD SEE WDLY SCT TSRA...ANY OF WHCH CUD BECOME SVR.  A WK LLVL DWPT
BNDRY FCST TO TRACK THRU THE REGION...ALG WTH THE SFC WV OVR DELMARVA
TRACKING NE.  NO UPRLVL SUPPORT FOR SFC DWPT BNDRY TO TRACK VRY FAR
E...WHCH SUGG THE MINIMAL ACTIVITY OVR SRN VA AND NERN NC.

TMRW...UPRLVL SYSTEM CURRENTLY OUT IN KS TRACKS E AND MDLS SHWG
AMBIGUOUS LLVL SPEED MAX OVR VA/NC AS THIS SYSTEM APPCHS.  BETTER
UPRLVL FRNT ASSOC WTH THIS SYSTEM...AND DYNMCS APPCHG AREA WL BRG ANTHR
LLVL DWPT BNDRY TO THE REGION.  WTH HGTS FALLING AND QUITE A BIT OF
COOLING ALF...ANTHR ROUND OF STG/SVR CNVCTN PSBL OVR THE CWA.  TEMPS WL
RCH NR 90 BASED ON MIXING.

TMRW NGT...ANY LINGERING ACTIVITY WL END...THEN MSTLY CLR...WTH SW WNDS
TURNING W...AND SFC DWPTS FALLING FRTHR INTO 60S.

WED INTO WEEKEND...A BIT OF A COOLDOWN AT H8 ON WED...SO TEMPS WL BA A
CAT OR SO COOLER...AND NO CNVCTN.  QUICK W TO WNW UPR FLO SUGG NR
NORMAL TEMPS AND WTH SMALL UPRLVL IMPULSES TRACKING QUICKLY E...MDLS
CANT AID IN POPS...SO SMALL CHC POPS EACH DAY.

ON CSTL WTRS...WNDS STILL TO INCRS FROM SW INTO THS EVE AND
OVRNGT...SEE WRKMAR.

RIC 68/89/67/88 4321     SBY 66/87/66/86 5421
ORF 70/89/68/88 3321     ECG 71/89/68/88 3321 07

NS

In the hours before

Local storm report, Jun 15, 4:20 PM EDT, 52 minutes before
STORM REPORT CORRECTED FOR TIME
NATIONAL WEATHER SERVICE WAKEFIELD, VA
420 PM EDT MON JUN 15 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    BREMO BLUFF               VA   .75 INCH HAIL
06/15/98   FLUVANNA                       DIME HAIL REPORTED BY
                                          SPOTTER NEAR ROUTE 657.

KLL
Local storm report, Jun 15, 4:20 PM EDT, 52 minutes before
STORM REPORT CORRECTED FOR TIME
NATIONAL WEATHER SERVICE WAKEFIELD, VA
420 PM EDT MON JUN 15 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    BREMO BLUFF               VA   .75 INCH HAIL
06/15/98   FLUVANNA                       DIME HAIL REPORTED BY
                                          SPOTTER NEAR ROUTE 657.

KLL
Special weather statement, Jun 15, 4:30 PM EDT, 42 minutes before
NCZ012>017-030>032-102-ANZ633-658-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT MON JUN 15 1998

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED SEVERE
THUNDERSTORM WATCH 587...VALID UNTIL 11 PM MONDAY EVENING.

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

IN NORTH CAROLINA
  NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS
  ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK

IN THE BAY AND COASTAL WATERS
  COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT...CURRITUCK SOUND

SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING
WIND IN EXCESS OF 55 MPH AND LARGE DESTRUCTIVE HAIL IN AND CLOSE TO
THE WATCH AREA. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY
RAIN ARE ALSO POSSIBLE WITH ANY THUNDERSTORMS.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING
IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK
THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA.

KELLER
Special weather statement, Jun 15, 4:30 PM EDT, 42 minutes before
NCZ012>017-030>032-102-ANZ633-658-160300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT MON JUN 15 1998

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED SEVERE
THUNDERSTORM WATCH 587...VALID UNTIL 11 PM MONDAY EVENING.

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

IN NORTH CAROLINA
  NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS
  ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK

IN THE BAY AND COASTAL WATERS
  COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT...CURRITUCK SOUND

SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING
WIND IN EXCESS OF 55 MPH AND LARGE DESTRUCTIVE HAIL IN AND CLOSE TO
THE WATCH AREA. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY
RAIN ARE ALSO POSSIBLE WITH ANY THUNDERSTORMS.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING
IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK
THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA.

KELLER
Local storm report, Jun 15, 5:07 PM EDT, 5 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
507 PM EDT MON JUN 15 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0501 PM    GOOCHLAND                 VA   1.75 INCH HAIL
06/15/98   GOOCHLAND                      GOLFBALL SIZED HAIL
                                          REPORTED BY EOC

KLL
Local storm report, Jun 15, 5:07 PM EDT, 5 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
507 PM EDT MON JUN 15 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0501 PM    GOOCHLAND                 VA   1.75 INCH HAIL
06/15/98   GOOCHLAND                      GOLFBALL SIZED HAIL
                                          REPORTED BY EOC

KLL

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:35 PM EDTSevere Thunderstorm WarningAKQFluvanna35 min
Jun 15, 4:44 PM EDTSevere Thunderstorm WarningAKQGoochland, Powhatan36 min
Jun 15, 5:14 PM EDTSevere Thunderstorm WarningAKQHenrico36 min
Jun 15, 5:18 PM EDTTornado WarningAKQHenrico, City of Richmond32 min
Jun 15, 5:43 PM EDTSevere Thunderstorm WarningAKQMecklenburg32 min
Jun 15, 6:01 PM EDTSevere Thunderstorm WarningAKQSouthampton, City of Franklin34 min
Jun 15, 6:01 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk34 min
Jun 15, 6:37 PM EDTSevere Thunderstorm WarningAKQYork, City of Newport News33 min
Jun 15, 6:37 PM EDTSevere Thunderstorm WarningAKQCity of Poquoson33 min

Nearby

Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.